Back to Ask the Diabetes Team Ask the Diabetes Team

From Cotati, California, USA:

My 14 year old son was diagnosed with type 1 on March 15, 2004 with an in-office glucose level in the 400s. He was started on NovoLog 70/30, 10 units, twice a day. The highest doses he had were in the second week at about 16 units twice a day. Then his blood sugar started steadily coming down, so, on the advice of our doctor, we gradually decreased the insulin, and on our last doctor visit we were told we may get down to zero, and that would be fine as long as we still did glucose checks three to four times a day. The doctor reminded us that this is still the honeymoon, but he also was very encouraged. My question is, do you hear of this happening very often? We have been very diligent with eating properly and exercising and would like this honeymoon to continue for years, and, hopefully, there will be a cure. This is our second day of being injection free.


In my experience, and I think the experience of many pediatric endocrinologists, it actually is very uncommon to have a teenage with type 1 diabetes who is able to come off ALL insulin during the honeymoon. In fact, I am not certain that I have ever been so lucky. I can recall a couple of patients, younger children, i.e. pre-schoolers, who came off insulin briefly. But I must emphasize that I think this is RARE.

Maybe it is a matter of simple medical styles and preferences, but I think premixed insulins (such as NovoLog 70/30) have little role in the management of type 1 diabetes, especially in a teen! "70/30" means that every unit of insulin is pre calibrated to provide 70 percent intermediate-acting insulin and 30 percent fast-acting insulin. So, if you were giving 10 units, you actually were giving seven units of intermediate and three units of fast insulins. But, this makes the presumption that 'everyone' needs this pre-determined ratio. And, as you've already seen, the patient who is honeymooning may require differing relative amounts of insulin.

So, I have a couple of questions:

  1. Was there a particular reason that a pre-mixed insulin was chosen? For example, some families/patients with learning or vision or physical disabilities, which prevents them from drawing up insulins separately, use them.

  2. Is the diagnosis confirmed to be type 1 diabetes rather than type 2 or other? (There are tests to help confirm those cases that seem to "straddle the fence.")

  3. Is your son overweight?

  4. Is your son followed by a pediatric endocrinologist?
I am not at all trying to undermine your growing relationship and trust with your physician. As I said, this may be a matter of preferences/style and I certainly am not privy to all the information of the detailed history and exam that your physician did. But, I am surprised that 70/30 was started in a teenager and that you've tapered all insulin completely.

The diabetes honeymoon does allow for easier management of diabetes, but the pancreas is doing some extra work. The longer the honeymoon endures, the easier to control glucose levels. How might you prolong the honeymoon? Certainly, careful attention to meal planning is important, as is attention to exercise. Typically, "some" additional insulin is required. I often use this example (right or not):

If you had a 14 year old furnace that was giving out and you couldn't get a new furnace, you would try to ease the burden on that furnace. You'd put up weatherstripping and insulation. You'd be certain that no one left the windows and doors open. You'd light the fireplace or put space heaters in some of the rooms. If your son has type 1 diabetes, his 14 year old pancreas is not working efficiently. Put up weatherstripping and close the garage! (Watch what he eats and exercise well.) Extra insulin, even if a "basal amount" is the space heater. Please let us know what you find out.


Original posting 18 Apr 2004
Posted to Honeymoon


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.